Alert archive / Maine / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at May 24, 2009, 2:01 PM EDT for Aroostook County, Maine. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2009, 2:01 PM EDT (18:01 UTC)
- Expired
- May 24, 2009, 2:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 112 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 2:27 PM EDT | HAIL 0.88 | 14 Ne Caribou, ME | HAIL COVERED THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCAR 241801
SVRCAR
MEC003-241830-
/O.NEW.KCAR.SV.W.0002.090524T1801Z-090524T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
201 PM EDT SUN MAY 24 2009
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
THIS INCLUDES THE CITY OF LIMESTONE...
* UNTIL 230 PM EDT
* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES WEST OF LORING...OR 11 MILES NORTHWEST OF CARIBOU...AND
MOVING EAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAMLIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4708 6783 4708 6782 4707 6779 4705 6778
4689 6779 4692 6820 4710 6818 4711 6787
TIME...MOT...LOC 1801Z 270DEG 36KT 4700 6810
$$
NORTON2 follow-up statements
000
WWUS51 KCAR 241817
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
217 PM EDT SUN MAY 24 2009
MEC003-241830-
/O.CON.KCAR.SV.W.0002.000000T0000Z-090524T1830Z/
AROOSTOOK ME-
217 PM EDT SUN MAY 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHEASTERN AROOSTOOK COUNTY...
AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 17 MILES SOUTH OF LIMESTONE...OR 6 MILES EAST OF PRESQUE
ISLE...MOVING EAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAMLIN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4708 6783 4708 6782 4707 6779 4705 6778
4689 6779 4692 6820 4710 6818 4711 6787
TIME...MOT...LOC 1817Z 270DEG 36KT 4666 6789
$$
NORTON000
WWUS51 KCAR 241831
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
231 PM EDT SUN MAY 24 2009
MEC003-241841-
/O.EXP.KCAR.SV.W.0002.000000T0000Z-090524T1830Z/
AROOSTOOK ME-
231 PM EDT SUN MAY 24 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AROOSTOOK COUNTY
HAS EXPIRED...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4708 6783 4708 6782 4707 6779 4705 6778
4689 6779 4692 6820 4710 6818 4711 6787
TIME...MOT...LOC 1817Z 270DEG 36KT 4665 6789
$$
NORTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:58 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 24, 12:58 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 1258 PM EDT SUN MAY 24 2009 .SYNOPSIS... A COLD FRONT WILL CROSS THE AREA THIS AFTERNOON. COLD HIGH PRESSURE WILL BUILD DOWN FROM CANADA TONIGHT AND MONDAY AND CREST OVER THE STATE ON TUESDAY. THE HIGH WILL MOVE EAST OF THE REGION ON WEDNESDAY AS A WEAK WARM FRONT APPROACHES THE DOWNEAST COAST. && .NEAR TERM /THROUGH TONIGHT/... DECIDED TO ADD THE MENTION OF SMALL HAIL WHERE TSTMS WILL DEVELOP. LATEST LAPS SOUNDINGS AND LOCAL HAIL STUDY INDICATES HAIL COULD REACH PEA TO SMALL MARBLES W/ELVATED CORES HITTING 55 DBZ UP THROUGH 20K FT. CONVECTIVE TEMP BEING REACHED ALREADY ACROSS PORTIONS OF NORTHERN AREAS. PWS INCREASING TO >.75 W/LOADING OF MOISTURE FROM 800-700MBS. UPPER LOW CNTRD OVR HUDSON BAY W/ LOW AMPLITUDE UPPER TROF XTNDG SWRD ACROSS THE ERN GRT LAKES. NUMEROUS WEAK EMBD SHORT WAVES IN THE FAST WSWRLY UPPER FLOW ACROSS OUR REGION AND THESE WILL BE THE PRIMARY FOCUS IN THE NEAR TERM... AT THE SFC...COLD FRONT CURRENTLY XTNDS FROM CENTRAL QUEBEC SSW ACROSS THE ERN GRT LAKES W/ A STATIONARY FRONT ORIENTED W-E OFF THE SRN NEW ENGLAND COAST ACROSS THE SRN GULF OF MAINE... LOW AMPLITUDE NATURE OF THE UPPER TROF PRODUCING LITTLE IN THE WAY OF SIGNIFICANT FORCING/LIFT ACROSS OUR REGION SO ARE MAINLY SEEING JUST SOME VRY LGT RETURNS ON RADAR W/ A LITTLE BIT MORE ACTION TO OUR S - FROM SRN NEW ENGLAND TO OFF THE SRN MAINE COAST - N OF THE STATIONARY BNDRY... COLD FRONT TO OUR W FCST TO SWING ACROSS OUR FAR WRN AREAS THIS AM AND THE N OFF THE DOWNEAST COAST LATER THIS EVE. SOME SFC CONVERGENCE ASSOCIATED W/ THIS FRONT WILL LIKELY PROVIDE THE BEST CHCS FOR SHOWER ACTIVITY AS IT CROSSES THE REGION. WILL CONT TO CARRY MAINLY CHC POPS ACROSS THE FA TDY W/ CLDS/POPS DCRSG TO NIL FROM NW TO SE LATER THIS AFTN AND ERLY EVE BEHIND THIS FRONT. COOLER AND DRIER AIR WILL BEGIN TO OVERSPREAD THE FA TNGT W/ CONTD CLRG SKIES AND NIL POPS ACROSS THE FA... && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... HIGH PRESSURE BUILDING IN FROM CENTRAL CANADA WILL PUSH SOME UNSEASONABLY CHILLY AIR ACROSS THE AREA DURING THE DAY MONDAY. UNDER GUSTY NORTHWEST WINDS TEMPERATURES WILL ONLY REACH THE 50S ACROSS THE NORTH MONDAY WITH HIGHS IN THE MID 60S DOWNEAST. THE COLD AIR IN PLACE WILL THEN BRING THE POTENTIAL FOR A WIDESPREAD FROST AND FREEZE MONDAY NIGHT. TEMPS SHOULD DROP INTO THE MID 20S OVER THE NORTHWEST TO AROUND 32 DOWNEAST WITH LOWS ULTIMATELY DEPENDING ON HOW MUCH WINDS CAN SUBSIDE MONDAY NIGHT. AFTER A COLD START TUESDAY SUNSHINE SHOULD RETURN TEMPS TO NEAR 60 NORTH AND THE LOW 60S DOWNEAST. SOME THIN HIGH CLOUDS MAY BEGIN TO INCREASE IN RESPONSE TO WARM ADVECTION ALOFT. && .LONG TERM /TUESDAY THROUGH SATURDAY/... OUR FOCUS GOING INTO MID WEEK WILL BE ON THE NORTHEAST PROGRESS OF THE SUBTROPICAL MOISTURE THATS BEEN AFFECTING FLORIDA THE LAST FEW DAYS. CLOUDS WILL INCREASE TUESDAY NIGHT...MAINLY DOWNEAST...AND RAIN MAY MOVE INTO DOWNEAST AREAS DURING THE DAY ON WEDNESDAY. THE GFS IS CONSISTENT IN KEEPING THE MOISTURE DOWNEAST WITH TOO STRONG A WEST NORTHWEST FLOW ALOFT OVER THE NORTH TO ALLOW MOISTURE TO SPREAD NORTH. THE NAM AND GEM HOWEVER FAVOR BRINGING RAIN...AT LEAST SOME LIGHT RAIN...FURTHER NORTH WEDNESDAY. ALSO...THE GEM BRINGS A SIGNIFICANT SECOND ROUND OF RAIN FRIDAY NORTHWARD AHEAD OF A COLD FRONT. GENERALLY DRY CONDITIONS SHOULD RETURN FOR THE END OF THE WEEK. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... VFR CONDS ALL TAF SITES ATTM... SOME PSBL MVFR/IFR ERLY THIS AM XPCTD ACROSS OUR SRN TAF SITES IN THE LGT SRLY LL ONSHORE FLOW W/ PTCHY MVFR PSBL ALL TAF SITES TDY IN ANY SHOWER ACTIVITY. VFR CONDS ANTICIPATED AT ALL TAF SITES TNGT... VFR CONDITIONS ARE EXPECTED INTO MIDDAY WEDNESDAY. CONDITIONS MAY LOWER TO IFR DOWNEAST WEDNESDAY NIGHT AS A WARM FRONT AND SOME MOISTURE APPROACHES. A RETURN TO VFR CONDITIONS IS LIKELY ON THURSDAY. && .MARINE... WINDS AND SEAS ARE EXPECTED TO BE BELOW SCA THROUGH MID WEEK. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...NORTON SHORT TERM...BLOOMER LONG TERM...BLOOMER/KHW AVIATION...NORTON/KHW MARINE...NORTON/KHW/BLOOMER
Hazardous weather outlook, May 24, 3:25 AM EDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 325 AM EDT SUN MAY 24 2009 MEZ001>006-010-011-015>017-029>032-250730- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 325 AM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-250730- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 325 AM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:50 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 40 min |
| May 24, 2:30 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 15 min |
| May 24, 2:45 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 30 min |
| May 24, 3:14 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 16 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.